Tramadol Addiction and Abuse Symptoms and Risks

Tramadol Addiction and Abuse: Symptoms and Risks

As one of the least potent opioid analgesics, many people believe that tramadol is non-addictive. This false sense of security can lead some people to become in Tramadol Addiction and Abuse without even realizing it.

Taking tramadol without a prescription or taking higher doses, more often or for longer than expected is considered abuse of the drug. Combining tramadol with other substances to enhance its effects is also considered abuse.

It is important to recognize the signs of tramadol abuse as early as possible because itis important to prevent the development of dependence.

Tramadol Addiction and Abuse
0378-4151-01

Signs and side effects:

  • Appetite disturbances
  • Nausea or vomiting
  • Sleepiness
  • Speech disorders
  • Headaches
  • Coordination disorders

Misuse or abuse of tramadol can lead to serious adverse reactions, such as seizures. Seizures are more likely when high doses (usually 400 mg or more per day) are taken for long periods of time. Seizures are also more frequent when tramadol is taken with antidepressants.


Dangers of Tramadol

Even when used properly and under the supervision of a physician, users of tramadol may experience adverse reactions such as nausea and dizziness. Abuse of tramadol makes the drug more dangerous because it exposes the user to serious side effects or overdose.

Taking tramadol in combination with other substances, called poly-drug use, also increases the risk of serious and sometimes fatal side effects.

According to the U.S. Substance Abuse and Mental Health Services Administration, the number of emergency room visits for abuse or misuse of tramadol in the United States increased by approximately 250% between 2005 and 2011.

Side effects of tramadol abuse:

  • Nausea and vomiting
  • Constipation
  • Fever
  • Dizziness
  • Loss of appetite
  • Difficulty concentrating
  • Muscle aches and pains
  • Depression
  • Perspiration

More severe symptoms of tramadol abuse usually occur when higher doses of the drug are taken or when tramadol is taken in combination with another substance.

Furthermore, Severe symptoms of tramadol abuse may include convulsions and central nervous system depression.

Central nervous system depression occurs when the central nervous system slows down to the point where the heart rate and breathing decrease, which can lead to unconsciousness, coma, and even death.

Another potentially dangerous side effect is serotonin syndrome, which can be life-threatening if left untreated. It occurs when too much serotonin (a chemical that transmits signals in the brain) present or remains in the brain.

Serotonin syndrome occurs most often in patients because of taking tramadol and antidepressants at the same time.

Symptoms of serotonin syndrome include :

  • Confusion
  • Agitation
  • Muscle stiffness
  • Tremors
  • Lack of coordination
  • Epileptic seizures
  • Coma

Recognizing Tramadol Dependence


Therefore, Individuals with a history of substance abuse are more likely to develop a dependence on tramadol. However, even people who have never abused alcohol or drugs are at risk.

Tramadol is a common drug because it is much less addictive than most other drugs of the same type, but that doesn’t mean it’s safe.

A person who abuses tramadol is not necessarily a drug addict because he may use it as analgesic.

According to the Diagnostic and Statistical Manual of Mental Disorders, there are 11 criteria for addiction. Depending on the number of criteria that apply, a person may have a mild, moderate or severe addiction disorder.

The following behaviours are common during tramadol dependence

  • Consult several doctors for more tramadol
  • Compulsive use of tramadol
  • Neglecting responsibilities at home, work or school
  • Social Problems Associated with Tramadol Use
  • Mood swings
  • Excessive sleepiness
  • Taking tramadol without a prescription or obtaining it illegally
  • Difficulty concentrating
  • Inability to feel pleasureCoordination disorders
  • Vomiting caused by high doses
  • Having to take larger amounts to feel the same effects
  • Withdrawal symptoms after stopping use
  • Continuing to use tramadol despite negative consequences
  • Spend most of their time using or trying to get tramadol

The development of tolerance and withdrawal symptoms are signs of physical dependence on tramadol. Craving is a very common sign of psychological dependence.

Tramadol Withdrawal


People who are physically dependent on tramadol will experience withdrawal symptoms if they reduce their dose too quickly or stop taking the drug altogether.

Common withdrawal symptoms from tramadol include sweating, nausea, anxiety, depression, agitation, hyperactivity, and diarrhea. These symptoms usually last 5 to 7 days.

In general, individuals who have taken high doses of tramadol for long periods of time experience more severe withdrawal symptoms. Physician-supervised detoxification is recommended for people taking tramadol to reduce withdrawal symptoms.

It is recommended that the dose of tramadol be reduced over several weeks rather than stopping all at once. This may help to reduce withdrawal symptoms associated with tramadol dependence.

drug rehablititation

drug information

Leave a Reply